Minnesota, 2004

Tornadoes and Flash Flood in Minnesota, August 8, 2004

August 8, 2004 · NWS FGF · 24 events in 10 counties and zones

14 hail, 7 tornado, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 8, 10:06 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 10:06 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 AM CDT SUN AUG 8 2004

.DISCUSSION...
UPPER LOW/COLD POOL WAS NEAR THE MANITOBA/SASKATCHEWAN/ND BORDER WAS
MOVING EAST ON WATER VAPOR. ALSO WATER VAPOR LOOP SHOWS TWO
VORTICITY CENTERS ROTATING AROUND UPPER LOW, ONE OVER NORTHEAST ND
AND THE OTHER OVER SOUTHWEST ND. 500 HPA UPPER AIR ANALYSIS THIS
MORNING HAS 60 METER HEIGHT FALLS AT BIS AND 60 METER HEIGHT RISES
AT TFX. BUILDING RIDGE WAS OCCURRING IN THE PACIFIC NORTHWEST WITH
SOME DRYING/DARKENING ON WATER VAPOR OVER ALBERTA/MT MOVING
SOUTHEAST. UPPER LEVEL JET DIGS INTO THE BASE OF UPPER LOW TODAY.
GOOD UPPER LEVEL DIVERGENCE FORECAST OVER EASTERN ZONES THIS
AFTERNOON AND EVENING. HIGHER CAPES FORECAST OVER EASTERN ZONES WITH
1500 J/KG EXPECTED IN THE NORTHEAST AND 2500 J/KG IN THE SOUTHEAST
ASSUMING WE GET CLOSE TO CONVECTIVE TEMPERATURES WHICH WILL BE THE
PROBLEM OF THE DAY. VISIBLE SATELLITE SHOWING CLEAR SLOT OVER
SOUTHWEST ZONES AND SHOULD SHIFT INTO WEST CENTRAL MN THIS
AFTERNOON/EVENING. ALSO CLOUDS WERE BEGINNING TO BREAK UP OVER
NORTHWEST MN. WILL KEEP THREAT OF THUNDER FOR TODAY ESPECIALLY EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Aug 8, 5:50 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SUN AUG 8 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT SUN AUG 8 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA
EAST OF THE RED RIVER. THE SEVERE WEATHER IS EXPECTED TO BEGIN
AROUND MID-DAY AND CONTINUE THROUGH THE AFTERNOON. ISOLATED STORMS
WITH LARGE HAIL AND DAMAGING WIND ARE EXPECTED AS A VIGOROUS UPPER
LEVEL LOW AND SURFACE COLD FRONT ARE MOVING ACROSS THE REGION.
THUNDERSTORMS ARE ALSO EXPECTED ACROSS EASTERN NORTH DAKOTA
TODAY...HOWEVER THE COLD FRONT SHOULD REACH MINNESOTA BEFORE
SURFACE HEATING CAUSES THEM TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 143 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Kittson

When
August 8, 2:38 PM CST to 2:43 PM CST
Where
Kittson County, 3 mi ESE of Lake Bronson
Rating
F0
Path length
2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
48.717, -96.600

Several brief touchdowns occurred over the east end of Lake Bronson.

Tornado, Marshall

When
August 8, 3:02 PM CST to 3:06 PM CST
Where
Marshall County, 6 mi S of Holt
Rating
F1
Path length
1 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
48.217, -96.183

The tornado tore the doors and part of a roof off a 40x60 foot pole barn and spread debris around a farmstead. The tornado lifted near the Thief River.

Hail, Clay

When
August 8, 3:10 PM CST
Where
Clay County, 3 mi NE of Ulen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.117, -96.217

Hail, Becker

When
August 8, 3:12 PM CST
Where
Becker County, 11 mi W of Ogema
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.100, -96.183

Hail, Norman

When
August 8, 3:20 PM CST
Where
Norman County, 3 mi NE of Flom
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.200, -96.083

Hail covered highway 113.

Hail, Becker

When
August 8, 3:35 PM CST
Where
Becker County, 3 mi N of Ogema
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.150, -95.950

Hail, Mahnomen

When
August 8, 3:42 PM CST
Where
Mahnomen County, 5 mi W of Waubun
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
47.183, -96.050

The hail shredded crops in the area for the third time of the summer.

Hail, Mahnomen

When
August 8, 3:43 PM CST
Where
Mahnomen County, Waubun
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.183, -95.950

The rear window of a police car was smashed and people in town reported dented siding. The ground was white with hail.

Thunderstorm Wind, Mahnomen

When
August 8, 3:45 PM CST
Where
Mahnomen County, Waubun
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.183, -95.950

Large tree limbs were blown down.

Hail, Mahnomen

When
August 8, 3:56 PM CST
Where
Mahnomen County, Naytahwaush
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.267, -95.633

Thunderstorm Wind, Mahnomen

When
August 8, 3:56 PM CST
Where
Mahnomen County, Naytahwaush
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
47.267, -95.633

Eight inch diameter tree limbs were snapped.

Hail, Pennington

When
August 8, 4:05 PM CST
Where
Pennington County, 7 mi ENE of High Lndg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.083, -95.683

Hail, Clearwater

When
August 8, 4:25 PM CST
Where
Clearwater County, 10 mi NE of Clearbrook
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.800, -95.267

Hail, Beltrami

When
August 8, 4:30 PM CST
Where
Beltrami County, 5 mi NW of Debs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.783, -95.200

The hail fell in the Haggerty and Pickeral Lakes area.

Tornado, Beltrami

When
August 8, 4:50 PM CST to 4:52 PM CST
Where
Beltrami County, 3 mi W of Debs
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
47.733, -95.183

A tornado briefly touched down on Clearwater Lake. Several trees were blown down or snapped off. Minor damage occurred to boats, docks, and a fish house. A pontoon was seen lifted 100 feet in the air and dropped upside down.

Hail, Beltrami

When
August 8, 5:09 PM CST
Where
Beltrami County, 3 mi W of Nebish
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
47.767, -94.917

Tornado, Kittson

When
August 8, 5:13 PM CST to 5:14 PM CST
Where
Kittson County, 1 mi NW of Kennedy
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.667, -96.933

The tornado briefly touched down.

Hail, Beltrami

When
August 8, 5:20 PM CST
Where
Beltrami County, Nebish
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
47.767, -94.850

Hail covered the ground.

Tornado, Beltrami

When
August 8, 5:22 PM CST to 5:23 PM CST
Where
Beltrami County, 1 mi NW of Turtle River
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
47.600, -94.783

The tornado briefly touched down.

Hail, Red Lake

When
August 8, 5:35 PM CST
Where
Red Lake County, 5 mi E of Red Lake Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.883, -96.167

Hail, Beltrami

When
August 8, 5:40 PM CST
Where
Beltrami County, 6 mi SW of Blackduck
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
47.667, -94.633

Tornado, Kittson

When
August 8, 6:03 PM CST to 6:04 PM CST
Where
Kittson County, 4 mi WSW of Karlstad
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.567, -96.600

The tornado touched down in an open field.

Tornado, Kittson

When
August 8, 6:09 PM CST to 6:10 PM CST
Where
Kittson County, 2 mi W of Karlstad
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
48.583, -96.567

The tornado touched down just south of highway 11.

Flash Flood, Kittson

When
August 8, 8:00 PM CST to 11:59 PM CST
Where
Kittson County, 2 mi SW of Hallock
Reported by
LAW ENFORCEMENT
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Fields and a farmyard were flooded. Water flowed across the farmyard access road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420883, 5420884, 5420936, 5420937, 5420938, 5420939, 5420948, 5420940, 5420941, 5420942, 5420947, 5420943, 5420944, 5419213, 5419214, 5419215, 5419216, 5419217, 5419218, 5419219, 5419220, 5419221, 5420945, 5420946.